|Year : 2011 | Volume
| Issue : 4 | Page : 474-475
Cholestatic hepatitis with intravenous ceftriaxone
Inderpal Kaur1, Jatinder Singh2
1 Department of Surgery, Government Medical College, Amritsar, Punjab, India
2 Department of Pharmacology, Government Medical College, Amritsar, Punjab, India
|Date of Submission||22-Nov-2010|
|Date of Decision||19-Mar-2011|
|Date of Acceptance||25-Apr-2011|
|Date of Web Publication||22-Jul-2011|
Department of Surgery, Government Medical College, Amritsar, Punjab
Source of Support: None, Conflict of Interest: None
Drug-induced liver injury is a major health problem. Its predominant forms include acute hepatitis, cholestasis, and a mixed pattern. Ceftriaxone is a third-generation cephalosporin and is widely used in the postoperative period due to its wider spectrum, longer half-life, and better tissue penetrability. Earlier cases of high aminotransferase levels and hepatitis have also been reported with the use of ceftriaxone. Here we report a case of cholestatic hepatitis with intravenous ceftriaxone.
Keywords: Ceftriaxone, cholestasis, hepatitis
|How to cite this article:|
Kaur I, Singh J. Cholestatic hepatitis with intravenous ceftriaxone. Indian J Pharmacol 2011;43:474-5
| » Introduction|| |
Drug-induced liver injury (DILI) is a major health problem that poses a challenge not only to health care professionals, but also the pharmaceutical industry and drug regulatory agencies.
According to the United States Acute Liver Failure Study Group,  DILI accounts for more than 50% of acute liver failure, including hepatotoxicity caused by the overdose of acetaminophen (39%) and idiosyncratic liver injury triggered by other drugs (13%).
The predominant forms of DILI include acute hepatitis, cholestasis, and a mixed pattern.  Acute hepatitis is defined as a marked increase in aminotransferases coinciding with hepatocellular necrosis. Cholestasis is characterized by jaundice with a concurrent elevation in alkaline phosphatase, conjugated bilirubin, and glutamyl transpeptidase while mixed-pattern DILI includes clinical manifestations of both hepatocellular and cholestatic injury.
| » Case Report|| |
A 24-year-old female patient with cholelithiasis was admitted in the hospital for planned cholecystectomy. Routine investigations were within normal limits. The patient did not reveal a previous history of any drug allergy or hypersensitivity reactions.
Open cholecystectomy was performed under spinal anesthesia and aseptic dressing was done after inserting a drain. Postoperatively ceftriaxone (1 gm intravenous), piroxicam (20 mg intramuscular), and ranitidine (150 mg intravenous) were administered to the patient perioperatively. The morning and evening doses of the three drugs were injected as scheduled. After 24 h, high-colored urine was observed in the urine-collecting bag attached to the catheter. Liver injury was not suspected at this time and fluid input was increased. On the third day, after the morning dose, a yellowish discoloration of the skin over the abdomen was observed. Patient was physically well and did not complain of nausea, discomfort, or pain in the upper abdomen or around the operative wound area. Vitals were stable with pulse, temperature, and blood pressure being within normal limits. Patient had received four doses of 1 gm ceftriaxone, 20 mg of piroxicam, and 150 mg of ranitidine when the diagnosis of jaundice was made. Diagnosis was delayed as there was no complaint from the patient and even the drain on operated site was completely dry. Immediately, after suspecting a drug reaction, ceftriaxone and piroxicam were withdrawn. Ranitdine was continued but no treatment in the form of corticosteroids was initiated. Liver function tests were performed and showed a total serum bilirubin of 6.5 mg/dl, both direct and indirect were raised with values 4.2 and 2.3 mg/dl, respectively; AST 148 IU/L, ALT 164 IU/L, and alkaline phosphatase was 580 IU/L. Total protein, albumin, globulin, lactate, amylase, and blood glucose levels were within the normal range. Complete blood count revealed a normal number of leukocytes, erythrocytes, and platelets. Urine examination showed the presence of bile salts and bile pigments. Ultrasonography did not reveal any obstruction or pressure on the biliary tree. Physically patient was fine with normal appetite and general wellbeing. Liver function tests after 48 h showed decrease in the levels of serum bilirubin (2.5 mg/dl) without significant decrease in AST, ALT, and alkaline phosphatase levels. Ranitidine 150 mg was orally continued and laboratory tests were repeated after 3weeks. All readings were within the range, without any residual effect of the drug [Table 1].
| » Discussion|| |
Adverse drug reactions (ADRs) are a major hazard of modern medicine. In routine clinical practice ADRs remain largely unrecorded even though such documentation can significantly contribute to quality assurance in drug therapy. The increased therapeutic use of cephalosporins brings about the risk of developing allergic reactions in susceptible patients. Cephalosporins can induce severe or life-threatening IgE-mediated reactions in some individuals. 
In this case report, the patient presented with cholestatic hepatitis after intravenous administration of ceftriaxone where the exact timing of appearance of symptoms could not be explained because the patient was physically fine without any symptoms. Rechallenge was not done due to inherent risk involved but the patient showed positive response to the dechallenge test. According to CIOMS (Council for International Organizations of Medical Sciences) which is used for causality assessment of DILI by scoring parameters, the total score is categorized into ranges of causality as highly probable, probable, possible, unlikely, and excluded. , The clinical diagnosis and prediction of DILI remains a major challenge due to various confounding factors. In this case, the other possible causes of postcholecystectomy cholestatic hepatitis were accidental ligation or injury of common bile duct. These were ruled out by ultrasonography. Additional drugs used with ceftriaxone were piroxicam and ranitidine. Patient was taking piroxicam for relief of pain preoperatively also and ranitidine was not stopped even after the reaction. So the reaction is not due to the coadministered drug and since the procedure was performed under spinal anesthesia the risk of hepatitis with general anesthetic agents was also ruled out. In cases of drug-induced hepatitis, the clinical picture of the hepatitis may represent a direct toxic effect, an idiosyncrasy, or a cholestatic reaction. , According to the CIOMS system of causality definitions the ADR in this reported case is categorized as highly probable reaction, with a drug-induced mixed injury of the liver as levels of both the alanine aminotransferase and alkaline phosphatase were increased. A similar case has already been reported earlier.
In conclusion, the effect of ceftriaxone along with other hepatotoxic drugs should be considered in any case of elevated liver enzymes and hepatitis. Prescriber should be aware of the risk of hepatotoxicity with the use of ceftriaxone.
| » References|| |
|1.||Ostapowicz G, Fontana RJ, Schiødt FV, Larson A, Davern TJ, Han SH, McCashland TM, Shakil AO, Hay JE, Hynan L, Crippin JS, Blei AT, Samuel G, Reisch J, Lee WM; U.S. Acute Liver Failure Study Group. Results of a prospective study of acute liver failure at 17 tertiary care centers in the United States. Ann Intern Med. 2002 Dec 17;137(12):947-54. |
|2.||Gunawan B, Kaplowitz N. Clinical perspectives on xenobiotic-induced hepatotoxicity. Drug Metab Rev. 2004 May;36(2):301-12. |
|3.||Gruchalla RS, Pirmohamed M. Clinical practice. Antibiotic allergy. N Engl J Med. 2006 Feb 9;354(6):601-9. |
|4.||Danan G, Benichou C. Causality assessment of adverse reactions to drugs-I. A novel method based on the conclusions of international consensus meetings: Application to drug-induced liver injuries. J Clin Epidemiol. 1993 Nov;46(11):1323-30. |
|5.||Benichou C, Danan G, Flahault A. Causality assessment of adverse reactions to drugs-II. An original model for validation of drug causality assessment methods: Case reports with positive rechallenge. J Clin Epidemiol. 1993 Nov;46(11):1331-6. |
|6.||Hussaini SH, Farrington EA. Idiosyncratic drug-induced liver injury: An overview. Expert Opin Drug Saf. 2007 Nov;6(6):673-84. |
|7.||Polson JE. Hepatotoxicity due to antibiotics. Clin Liver Dis. 2007 Aug;11(3):549-61, vi. |
|8.||Peker E, Cagan E, Dogan M. Ceftriaxone-induced toxic hepatitis. World J Gastroenterol. 2009 Jun 7;15(21):2669-71. |
|This article has been cited by|
||Cephalosporin's induced hepatic enzyme derangement - An educational report
| ||Pugazhenthan Thangaraju, ShobanBabu Varthya, MeenalotchiniPrakash Guruthalingam, Sajitha Venkatesan |
| ||Journal of Family Medicine and Primary Care. 2020; 9(4): 2143 |
|[Pubmed] | [DOI]|
||Identification and Characterization of Cefazolin-Induced Liver Injury
| ||Saleh A. Alqahtani,David E. Kleiner,Marwan Ghabril,Jiezhun Gu,Jay H. Hoofnagle,Don C. Rockey |
| ||Clinical Gastroenterology and Hepatology. 2014; |
|[Pubmed] | [DOI]|